Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 106, NWS Mobile, AL

September 1, 2008Baldwin County, Mobile County, Washington County, Alabama

NWS Mobile, AL issued this tornado warning at Sep 1, 2008, 7:07 AM CDT for Baldwin County, Mobile County, Washington County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2008, 7:07 AM CDT (12:07 UTC)
Expired
Sep 1, 2008, 7:47 AM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Mobile County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 27 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 6:30 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMOB 011207
TORMOB
ALC003-097-129-011300-
/O.NEW.KMOB.TO.W.0106.080901T1207Z-080901T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
707 AM CDT MON SEP 1 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...
  NORTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...
  EXTREME SOUTH CENTRAL WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 800 AM CDT

* AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES EAST OF
  STEELWOOD...OR ABOUT 13 MILES SOUTH OF BAY MINETTE...MOVING
  NORTHWEST AT 46 MPH.

* THE  TORNADO WILL BE NEAR...
  HURRICANE BY 720 AM CDT...
  CREOLA AND I65 AND US 43 BY 735 AM CDT...
  TURNERVILLE BY 745 AM CDT...
  GULFCREST BY 750 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF A
STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A ROOM SUCH AS
A CLOSET OR BATHROOM. IF POSSIBLE...GET UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY
AND ALWAYS STAY AWAY FROM WINDOWS. IN ADDITION TO THE TORNADO...THIS
STORM IS CAPABLE OF PRODUCING LARGE DAMAGING HAIL OR DAMAGING
STRAIGHT LINE WINDS.

IF YOU ARE IN MOBILE HOME...EVACUATE IT AND GET ON THE LOWEST FLOOR
OF A NEARBY STURDY BUILDING OR IN AN UNDERGROUND STORM SHELTER. IF NO
SUBSTANTIAL SHELTER IS AVAILABLE AND A TORNADO IS FAST APPROACHING...
SEEK SHELTER IN A CULVERT...DITCH OR LOW DEPRESSION AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3076 8799 3078 8800 3077 8801 3096 8843
      3116 8827 3070 8764 3063 8771
TIME...MOT...LOC 1207Z 126DEG 40KT 3072 8776

$$
1 follow-up statement
000 
WWUS54 KMOB 011247
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
747 AM CDT MON SEP 1 2008

ALC003-097-129-011257-
/O.CAN.KMOB.TO.W.0106.000000T0000Z-080901T1300Z/
WASHINGTON AL-BALDWIN AL-MOBILE AL-
747 AM CDT MON SEP 1 2008

...THE TORNADO WARNING FOR NORTHERN MOBILE...WEST CENTRAL BALDWIN AND
EXTREME SOUTH CENTRAL WASHINGTON COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3076 8799 3078 8800 3077 8801 3096 8843
      3116 8827 3070 8764 3063 8771
TIME...MOT...LOC 1247Z 126DEG 40KT 3098 8818

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Sep 1, 6:59 AM CDT, 8 minutes earlier.

Area forecast discussion, Sep 1, 6:59 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
659 AM CDT MON SEP 1 2008

.UPDATE...HAVE UPDATED THE ZONES TO INCLUDE TORNADO WATCH # 877 IN
EFFECT UNTIL 4 PM CDT. NO OTHER CHANGES AT THIS TIME. /10

&&

.......................PREVIOUS DISCUSSION..........................

.SHORT TERM TODAY AND TONIGHT...APOLOGIZE FOR THE DELAY IN ALL OF
THE PUBLIC PRODUCTS...BUT WANTED TO GET ALL THE LATEST ON GUSTAV
BEFORE TRANSMITTING. HURRICANE GUSTAV WILL BE MAKING LANDFALL BY
MIDDAY OVER THE SOUTHEAST COAST OF LOUISIANA COAST...NOT FAR WEST OF
GRAND ISLE. WELL EAST OF THE CENTER...WILL SEE RAINBANDS AND SQUALLY
WEATHER ROTATING IN OFF THE GULF. WE FORECAST THE HIGHEST
PRECIPITATION CHANCES OVER THE SOUTHWEST HALF OF THE AREA TODAY AND
TONIGHT. SOME OF THE RAIN BANDS WILL CONTAIN HEAVY RAINS WITH
OCCASIONAL TROPICAL STORM FORCE WIND GUSTS. EXCESSIVE RAINS COULD
FORM WHERE RAIN BAND DETACHMENT SETS UP AND PERSISTS FOR SEVERAL
HOURS OVER THE SAME AREAS. WILL HAVE A FLASH FLOOD WATCH OUT FOR
THOSE ZONES WHERE WE EXPECT THIS POTENTIAL. GRIDDED WEATHER WILL ALSO
CONTAIN THE POTENTIAL OF TORNADOES OVER THE COASTAL COUNTIES AND
SOUTHEAST MISSISSIPPI AS THESE AREAS LOOK TO HAVE THE HIGHEST
PROBABILITY OF IMPACTS FROM THESE AND CLOSEST TO THE FAVORED
EAST/NORTHEAST SIDE OF GUSTAVS CIRCULATION. TIDAL FLOODING
...DANGEROUS RIP CURRENTS AND INSTANCES OF BEACH EROSION WILL ALSO
PRESENT HAZARDS TODAY. FOR MORE SPECIFIC INFORMATION ON WHAT IS
EXPECTED...REFER TO THE LOCAL STATEMENTS ISSUED BY THE NATIONAL
WEATHER SERVICE IN MOBILE ALABAMA. /10

.LONG TERM TUESDAY THROUGH SUNDAY...SOME FORECAST CHALLENGES IN
THE MEDIUM RANGE WEATHER PICTURE. ALTHOUGH GUSTAV WILL BE WEAKENING
OVER WEST CENTRAL LOUISIANA OR EAST TEXAS TUESDAY...WOULD NOT BE
SURPRISED TO SEE A DETACHED RAINBAND THAT BECOMES QUASI-STATIONARY
OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA.
IF THIS SETS UP...EXCESSIVE RAINS WOULD BE LIKELY. HEADING INTO THE
MIDDLE OF THE WEEK...STRENGTHENING MID LEVEL HEIGHTS OVER THE MID
ATLANTIC...COUPLED WITH HANNA NEAR THE BAHAMAS...FAVORS A WESTWARD
EXPANSION OF INCREASED SUBSIDENCE OVER THE SOUTHEAST AND A NET
DECREASE IN PRECIPITATION PROBABILITIES BY THURSDAY. BY FRIDAY...
LEFTOVER MOISTURE BY GUSTAV LOOKS TO BE SHEARED EASTWARD WITH
CHANCES OF SHOWERS AND THUNDERSTORMS COMING BACK UP FRIDAY AND
SATURDAY. WE ANTICIPATE NO PROBLEMS WITH HANNA. SAW NO REASON TO
DEVIATE FROM THE EXTENDED RANGE FORECASTS FOR TEMPERATURES WHICH ARE
NOT THAT FAR FROM SEASONAL NORMALS. /10

&&

.AVIATION...TAF SITES WILL SEE MVFR CONDITIONS PREVAILING
OCCASIONALLY LOWERING TO IFR IN SQUALLS. TROPICAL STORM FORCE WINDS
WILL BE HAZARDOUS FOR ASCENT AND DESCENT.

&&

.MARINE...MAJOR HURRICANE GUSTAV WILL MAKE LANDFALL AROUND MIDDAY
TODAY ON THE SOUTHEAST LOUISIANA COAST. MARINERS ARE URGED TO REMAIN
IN PORT AND CLOSELY MONITOR THE NATIONAL HURRICANE CENTER FORECASTS
AND ADVISORIES CONCERNING THIS DANGEROUS HURRICANE. GUSTAV WEAKENS AS
IT CONTINUES MOVING INLAND ACROSS LOUISIANA AND INTO EASTERN TEXAS
TONIGHT THROUGH FRIDAY. THE STRONG SOUTHEAST WINDS OVER THE MARINE
AREA WILL SUBSIDE BELOW 20 KNOTS ON TUESDAY WITH SEAS SUBSIDING BELOW
7 FEET BY TUESDAY EVENING...WITH WINDS AND SEAS CONTINUING TO SUBSIDE
THROUGH FRIDAY.

&&

.FIRE WEATHER...NO HEADLINES. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      83  76  83  75 / 100  90  80  60
PENSACOLA   85  77  84  73 / 100  70  70  50
DESTIN      84  77  86  74 /  80  50  70  40
EVERGREEN   85  72  84  70 /  70  50  60  40
WAYNESBORO  85  73  84  71 /  90  80  80  70
CAMDEN      86  72  85  70 /  70  50  70  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...AND
     UPPER MOBILE.

     FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...UPPER
     MOBILE...AND WASHINGTON.

     TROPICAL STORM WIND WARNING UNTIL 1 AM TUESDAY FOR THE FOLLOWING
     ZONES: AND WASHINGTON.

FL...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...COASTAL WALTON...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

     TROPICAL STORM WIND WARNING UNTIL 1 AM TUESDAY FOR THE FOLLOWING
     ZONES: GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:43 AM CDTSpecial Marine WarningMOB47 min
Sep 1, 2:51 AM CDTSpecial Marine WarningMOB39 min
Sep 1, 3:00 AM CDTTornado WarningMOBBaldwin, Mobile60 min
Sep 1, 3:28 AM CDTSpecial Marine WarningMOB62 min
Sep 1, 3:31 AM CDTTornado WarningMOBBaldwin44 min
Sep 1, 4:21 AM CDTSpecial Marine WarningMOB54 min
Sep 1, 4:27 AM CDTSpecial Marine WarningMOB48 min
Sep 1, 4:35 AM CDTTornado WarningMOBBaldwin55 min
Sep 1, 4:48 AM CDTSpecial Marine WarningMOB42 min
Sep 1, 5:23 AM CDTSpecial Marine WarningMOB97 min
Sep 1, 5:25 AM CDTTornado WarningMOBBaldwin50 min
Sep 1, 5:31 AM CDTTornado WarningMOBBaldwin59 min
Sep 1, 5:46 AM CDTTornado WarningMOBBaldwin, Mobile59 min
Sep 1, 6:21 AM CDTTornado WarningMOBBaldwin, Mobile, Washington39 min
Sep 1, 6:28 AM CDTTornado WarningMOBBaldwin, Mobile62 min
Sep 1, 6:31 AM CDTTornado WarningMOBBaldwin44 min
Sep 1, 6:49 AM CDTTornado WarningMOBBaldwin, Mobile41 min
Sep 1, 7:01 AM CDTTornado WarningMOBBaldwin, Mobile44 min
Sep 1, 7:40 AM CDTTornado WarningMOBBaldwin50 min
Sep 1, 8:12 AM CDTTornado WarningMOBBaldwin63 min
Sep 1, 8:14 AM CDTTornado WarningMOBBaldwin61 min
Sep 1, 8:24 AM CDTTornado WarningMOBBaldwin51 min
Sep 1, 8:32 AM CDTTornado WarningMOBBaldwin43 min
Sep 1, 8:38 AM CDTTornado WarningMOBBaldwin52 min
Sep 1, 8:39 AM CDTTornado WarningMOBBaldwin, Mobile38 min
Sep 1, 8:49 AM CDTTornado WarningMOBBaldwin27 min
Sep 1, 11:35 AM CDTCoastal Flood WarningMOB22 hr
Sep 1, 11:35 AM CDTTornado WarningMOBBaldwin, Mobile9 min
Sep 1, 11:45 AM CDTRiver Flood WarningMOBMobile34 hr
Sep 1, 12:21 PM CDTTornado WarningMOBBaldwin24 min
Sep 1, 12:25 PM CDTRiver Flood WarningMOBBaldwin28 hr
Sep 1, 12:27 PM CDTTornado WarningMOBBaldwin33 min
Sep 1, 12:46 PM CDTTornado WarningMOBWashington44 min
Sep 1, 12:50 PM CDTTornado WarningMOBBaldwin40 min
Sep 1, 12:52 PM CDTTornado WarningMOBBaldwin, Mobile38 min
Sep 1, 12:57 PM CDTTornado WarningMOBCovington33 min
Sep 1, 1:19 PM CDTTornado WarningMOBBaldwin, Mobile28 min
Sep 1, 1:26 PM CDTTornado WarningMOBWashington49 min
Sep 1, 1:39 PM CDTTornado WarningMOBBaldwin21 min
Sep 1, 1:48 PM CDTSpecial Marine WarningMOB42 min
Sep 1, 2:05 PM CDTTornado WarningMOBBaldwin, Mobile40 min
Sep 1, 2:20 PM CDTTornado WarningMOBWashington25 min
Sep 1, 2:48 PM CDTTornado WarningMOBBaldwin42 min
Sep 1, 3:11 PM CDTFlash Flood WarningMOBBaldwin, Choctaw, Clarke, Mobile, Washington3 hr
Sep 1, 3:20 PM CDTSpecial Marine WarningMOB25 min
Sep 1, 3:43 PM CDTTornado WarningMOBBaldwin22 min
Sep 1, 4:20 PM CDTTornado WarningMOBWashington40 min
Sep 1, 4:38 PM CDTTornado WarningMOBBaldwin, Mobile52 min
Sep 1, 6:02 PM CDTFlash Flood WarningMOBBaldwin, Choctaw, Mobile, Washington3 hr

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.